Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated Liver Enzymes
Feb 17, 2004

Dear Doc

I have been "virally enhanced" since 1998 and have been on a DDI/HU combination therapy since then. My Viral Load figures have always come back undetectable though at the last count they were at 395. My CD 4 is usually at 1300 or there abouts ever since. Iam 35 yeras old weigh 100kgs, African male. I am now facing a new challenge because my liver function tests are showing up badly: SGOT 50 (range 10-42), SGPT 70 (10 to 40), Total protein 84 (range 65-81)and a A/G ratio of 0.95 (range 1.00 -2.10, Uric Acid 577 (range 155-428. I have been feeling stiffness in my neck and shoulder and generaly not well for over 18 weeks. My question is what should I do in this case, stop the HIV theray for some time to rest my liver and hopefully start on somethig more potent or try and take the Allopurinol medication my doctor has suggested. I am in a dilema because we don not have experts in the area of HIV management in Zimbabwe and have to depened on working through things with my doctor

Thanks

Response from Dr. Boyle

Although it sounds like you have done pretty well on it, due to limited efficacy, risk of toxicity and potential for resistance, we don't use ddI + hydroxyurea as a stand alone regimen, and, in fact, we rarely use hydroxyurea at all anymore. In general, if you have access to a less toxic, more effective antiretroviral regimen, it is probably best that you switch to it. However, with that said, the laboratory values you list are not actually that bad and I am not sure that the other symptoms you mention are directly related to them, and your neck/shoulder pain should be evaluated by your doctor to see if they might have some other cause. As far as switching your antiretrovirals, since you have been so successful on that regimen you might consider rechecking your labs, off any other medications that may be causing problems. If things are worsening, then you should definitely consider discontinuing the ddI/HU, if not, then you can consider continuing the regimen with careful monitoring. One final point is that if you decide to add allopurinol you will need to decrease the ddI by 1/2 since allopurinol signficantly increases ddI levels.



Previous
lipids
Next
stomach pains for months & drugs every other day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement